| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Lithium and Hypercalcemia

Q. Have you observed or heard of any actual cases of lithim apparently causing hypercalcemia? (Or at least do you have the impression that this is more than just a very rare phenomenon?) A patient of mine who has been on lithium for 17 years just developed hypercalcemia (16.0), together with elevated creatinine (3.0). (He is now in the hospital, improving.) I discontinued the lithium anyway, on a clinical basis, even before lab came back (and before hospitalization), but am wondering if resumption of the lithium could be considered, especially with frequent monitoring of lithium (Li) and calcium (Ca) levels (etc).

The serum Li level prior to the discontinuation is unknown; I would estimate it was around 1.4 to 1.5. (Usually it had been 0.90 to 1.05; 36 hours after D/C, it was 1.06.) I have been asking opinions of local colleagues; most have never heard of any such connection. My best guess is that the lithium WAS at least indirectly connected with the hypercalcemia (e.g. via compromised kidney function), if not directly via parathyroid effect (or other); but I believe it is far from clear.

Studies are continuing in the hospital, and I am continuing to seek input from other local colleagues. Any thoughts that you may have would be of interest--particularly any knowledge or impressions that you might have about lithium/hypercalcemia in general. Do you have any thoughts on this?

A. Personally, I have not seen many cases in which hypercalcemia was due to lithium use and/or intoxication--but I suspect that if all of us routinely checked serum calcium in our lithium-treated patients, we would probably pick up more cases than we might expect.

In one study of long-term lithium treatment (Bendz et al, J Intern Med 1996 Dec;240(6):357-65), the researchers found that the point prevalence of persistent hypercalcemia was 3.6%, and of surgically verified hyperparathyroidism, 2.7%. The observed incidence of hyperparathyroidism over 19 years of treatment was 6.3%. It was significantly higher than expected in females. Interestingly, when lithium was withdrawn, serum calcium was still significantly increased compared to controls, and did not change during 8.5 weeks without lithium. The authors concluded that their findings "?support the hypothesis of a causal relationship between lithium treatment and hyperparathyroidism." However, they also point out that hypercalcaemia and hyperparathyroidism are sometimes etiologically related to reduced renal function in long-term lithium patients.

You will also be interested in a case reported by Wolf et al (Am J Ther 1997 Sep-Oct;4(9-10):323-5). They described a patient who had received treatment with lithium for 19 years, who developed hypercalcemia, hypertension, and episodes of severe bradyarrhythmia, with lithium levels within the therapeutic range. An endocrine workup showed hyperparathyroidism, with elevated serum parathyroid hormone levels, hypercalcemia, hypocalciuria, and normal serum phosphate levels. The authors concluded that, "these biochemical findings are different from those of primary hyperparathyroidism and are attributed to direct actions of the lithium in the kidney."

However, discontinuation of the lithium did not result in reversal of the abnormal findings. The patient had surgery, and hyperplasia of the parathyroid gland was found. After parathyroidectomy, the bradyarrhythmia subsided and the patient showed improvement both in his psychiatric condition and hypertension. The authors go on to say that observations in nine other lithium-induced hypercalcemic patients show a high frequency of arrhythmias with bradycardia and conduction defects. Wolf et al conclude that, "These findings suggest that hypercalcemia with lithium increases the risk of cardiac arrhythmia and emphasize the need for regular laboratory and electrocardiographic monitoring of patients on maintenance lithium therapy."

It appears that lithium may interact with the calcium receptor on the parathyroid, stimulating PTH secretion. But, lithium may also enhance the tubular reabsorption of urinary calcium (see Pieri-Balandraud et al, Rev Med Interne 2001 May;22(5):460-4). I would certainly consult with both your endocrine and nephrology services before considering a re-trial of lithium, but in the final analysis, if the patient can't be stabilized on other agents (divalproex, oxcarbazepine, atypical antipsychotics, etc.), I would by no means rule out a cautious, carefully-monitored re-trial on lithium, all other things (such as renal and thyroid function) being equal. (I would want to chase down, however, why the patient's lithium level apparently got into the toxic range--and correct whatever factors led to that, if possible). Interesting question--thanks!

June 2003

Disclaimer Back to Ask the Expert